Would a history of optic neuritis be considered a contraindication for TNF-alpha inhibitor therapy? In the few cases of MS-type symptoms in patients on these therapies, have the symptoms reversed when the medications were discontinued?

Ask the Expert


Population studies suggest that approximately 40% of patients with isolated optic neuritis will progress to clinically definite multiple sclerosis (MS) within 10 years (50% within 20 years)[1]. However, in patients with abnormal MRI findings, the risk of progression can be as high as 82% within 5 years[2]. Although there is evidence that TNF plays a pathogenic role in MS, a placebo-controlled trial of lenercept (a TNF receptor-immunoglobulin fusion protein similar to etanercept) in 168 patients with MS demonstrated a higher frequency of exacerbations, and a shorter time-to-flare in patients receiving the active drug[3]. An earlier report described worsening of disease activity in two patients treated with cA2 (infliximab) for rapidly progressive MS[4].

The new-onset of demyelinating disease has also been reported to occur in patients receiving TNF inhibitors for inflammatory arthritis. Mohan et al[5] described 19 such patients reported to the FDA as of 2001 (17 on etanercept, 2 on infliximab). Most of these patients improved neurologically (either partially or completely) with discontinuation of anti-TNF therapy (although most were also treated with corticosteroids). One patient was rechallenged (with etanercept) four months after his initial episode of confusion and apraxia and had an exacerbation of his neurological symptoms. Two patients continued to take etanercept despite neurological symptoms (paresthesias in one, paresthesias plus speech, gait, visual and cognitive disturbances in the other) and their neurological symptoms persisted.

Although most of the patients in Mohan's report were receiving etanercept, demyelination has been seen in patients treated with all of the clinically available TNF-inhibitors. Post-marketing surveillance (as of March, 2003) has revealed 21 reported cases of central demyelination in patients receiving infliximab, and three cases of a demyelinating disorder were seen during the adalimumab clinical development program.

Taken together, these data suggest that a patient with a history of optic neuritis is at increased risk for a recurrence of demyelinating disease if treated with a TNF-inhibitor, especially if the patient has abnormalities on brain MRI. Although the absolute magnitude of the risk cannot be determined, it would seem prudent to avoid treatment with agents of this class.

 


[1] Rodriguez M, Siva A, Cross SA, O'Brien PC, Kurland LT. Optic neuritis; a population-based study in Olmsted County, Minnesota. Neurology. 1995; 45:244-50.

[2] Morrissey SP, Miller DH, Kendall BE et al. The significance of brain magnetic resonance imaging abnormalities at presentation with clinically isolated syndromes suggestive of multiple sclerosis. A 5-year follow-up study. Brain. 1993;116:135-46.

[3] TNF neutralization in MS: results of a randomized, placebo-controlled multicenter study. The Lenercept Multiple Sclerosis Study Group and The University of British Columbia MS/MRI Analysis Group. 1999;53:457-65.

[4] Van Oosten BW, Barkhof F, Truyen L et al. Increased MRI activity and immune activation in two multiple sclerosis patients treated with the monoclonal anti-tumor necrosis factor antibody cA2. Neurology. 1996;47:1531-4.

[5] Mohan N, Edwards E, Cupps PJ et al. Demyelination occurring during anti-tumor necrosis factor therapy for inflammatory arthritides. Arthritis & Rheum. 2001;44:2862-2869.

^ Back to Top
Request an Appointment